Thunderstorm Wind, Scott
- When
- April 25, 4:10 PM CST
- Where
- Scott County, Exeter
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.720, -90.500
Barn roof was damaged by thunderstorm winds.
Strong to severe thunderstorms fired ahead of a strong cold front. A few of storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Strong to severe thunderstorms fired ahead of a strong cold front. A few of storms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 25, 2:03 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 303 PM CDT FRI APR 25 2008 .DISCUSSION... ISSUED 303 PM CDT FRI APR 25 2008 SHORT TERM...TONIGHT THROUGH MONDAY... MAIN SURFACE LOW NOW MOVING INTO WESTERN WISCONSIN WITH THE COLD FRONT EXTENDING SOUTH ACROSS EASTERN IOWA AND CENTRAL MISSOURI. ISOLATED ELEVATED STORMS HAVE BEEN BUBBLING UP THIS AFTERNOON WELL AHEAD OF THE FRONT IN CENTRAL ILLINOIS...BUT THE MOST WIDESPREAD CONVECTION WILL ACCOMPANY THE COLD FRONT AS IS MOVES THROUGH LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS HAVE ALREADY DEVELOPED OVER IOWA AND MISSOURI...AND LINEAR EXTRAPOLATION PROJECTS THE FRONT INTO THE WESTERN PORTIONS OF THE FORECAST AREA BY 4 PM. THE FRONT IS THEN EXPECTED TO PROGRESS TO THE INTERSTATE 55 CORRIDOR BY 7PM... THEN EAST INTO INDIANA AND SOUTHERN ILLINOIS BEFORE MIDNIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL...WITH POSSIBLY WIND DAMAGE ALONG SMALL-SCALE BOWS/LEWPS. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION...BUT THE THREAT APPEARS LOW AT THIS TIME. AFTER A SHORT BREAK ON SATURDAY...THE NEXT UPPER TROUGH NOW JUST OFF THE NORTHWEST COAST WILL MOVE INTO THE MIDWEST SATURDAY NIGHT. EXPECT MAINLY SHOWERS OVER THIS AREA BEGINNING AFTER MIDNIGHT IN WESTERN ILLINOIS AND ACROSS THE ENTIRE AREA ON SUNDAY. THE POTENTIAL WILL ALSO EXIST FOR ISOLATED THUNDER BASED ON RELATIVELY COOL TEMPS ALOFT WITH THE TROUGH AXIS...HOWEVER NO SEVERE IS EXPECTED. POPS WILL THEN TAPER OFF TO SLIGHT CHANCE SUNDAY NIGHT/MONDAY WITH SCATTERED WRAP-AROUND SHOWERS AS THE SURFACE LOW AND UPPER TROUGH AMPLIFY JUST TO OUR WEST. AS THIS SYSTEM EXITS THE REGION...AN UNSEASONABLY COOL CHUNK OF CANADIAN AIR WILL POUR INTO THE PLAINS AND MIDWEST. EXPECT LOW IN THE 30S SUNDAY NIGHT AND MONDAY NIGHT...WITH A FROST/FREEZE POSSIBLE IN THE NORTH. LONG TERM...TUESDAY THROUGH FRIDAY... HIGH PRESSURE WILL BE IN CONTROL TUESDAY AND THE FIRST PART OF WEDNESDAY. THIS WILL ALLOW COOL EARLY WEEK TEMPERATURES TO MODERATE TO NEAR NORMAL LEVELS. THE ANOMOUSLY STRONG CANADIAN HIGH SHOULD SHOVE MOISTURE QUITE A WAYS SOUTH BACK INTO THE GULF OF MEXICO...SO ANY MOISTURE RETURN AHEAD OF THE NEXT SYSTEM WILL BE PRETTY SLOW INITIALLY. THE LONGER RANGE GFS AND ECMWF ARE IN GENERAL AGREEMENT ON THE LARGE-SCALE MASS FIELDS THROUGH WEDNESDAY...BRINGING THE NEXT UPPER TROUGH INTO THE ROCKIES AND INDUCING LEE-SIDE CYCLOGENESIS BY 12Z THU. A WARM FRONT WILL SET UP EAST OF THE DEVELOPING LOW AND EXTEND EASTWARD TO JUST SOUTH OF ILLINOIS TOWARD THE END OF THE WEEK. IT STILL APPEARS THAT PRECIPTABLE MOISTURE WILL NOT BE SUFFICIENT FOR CONVECTION ALONG THE WARM FRONT ACROSS ILLINOIS UNTIL AT LEAST THURSDAY...AND MORE LIKELY ON FRIDAY. WILL CONTINUE WITH SLIGHT CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY...AND RAISE THEM INTO THE CHANCE CATEGORY THURSDAY NIGHT AND FRIDAY. 04 && .AVIATION... ISSUED 115 PM CDT FRI APR 25 2008 EXPECT VFR CONDITIONS TO PREDOMINATE MUCH OF THIS AFTERNOON. CAPPING SHOULD KEEP ALL BUT A FEW VERY ISOLATED SHRA/TSRA FROM DEVELOPING IN THE WARM SECTOR. HOWEVER...EXPECT SQUALL LINE TO DEVELOP AHEAD OF FRONT... APPROACHING WESTERN TERMINALS BETWEEN 21-22Z... AND FAR EASTERN AREAS BETWEEN 00 AND 02Z. THERE IS SOME RISK OF A FEW STORMS DEVELOPING ON OUTFLOW BOUNDARY AHEAD OF MAIN SQUALL...AND WILL AMD IF NECESSARY. SQUALL LINE PASSAGE ITSELF SHOULD BE FAIRLY BRIEF...WITH MAIN IMPACTS ONLY LASTING ABOUT 1 HOUR OR SO. NOT EXPECTING MUCH OF ANY POST SQUALL STRATIFORM RAIN...BUT MVFR CIGS WITH SCATTERED SCUD AT LOWER LEVELS WILL LIKELY LAST A COUPLE HOURS AFTER SQUALL LINE PASSAGE. RECEIVED REPORT OF WIND SHEAR FROM KPIA A FEW MINUTES AGO...WITH 10KT AIRSPEED DECREASE WITHIN 500 FEET. HAD EARLIER REMOVED LLWS CONSIDERING SFC WINDS OF 20-25 KTS AND VAD/PROFILER WINDS HAVING DECREASED/MIXED DOWN TO 30-35 KTS AT ABOUT 1000 FEET. 18Z RAOB INDICATES SIMILAR. AMMENDED WITH LLWS UPON RECEIPT OF REPORT...BUT EXPECT CONTIUED MIXING SHOULD EVEN OUT THE WINDS WITHIN THE BOUNDARY LAYER OVER THE NEXT FEW HOURS. BUT NOTE SFC WINDS WILL REMAIN GUSTY WITH GUSTS 28-35 KTS POSSIBLE EVEN AWAY FROM STORMS. HARDIMAN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 335 PM CDT FRI APR 25 2008 ILZ027>031-036>038-040>042-047>051-261100- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 335 PM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER ALL OF CENTRAL ILLINOIS LATE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS WEST CENTRAL ILLINOIS. A FEW ISOLATED THUNDERSTORMS MAY DEVELOP WITHIN AN INCREASINGLY UNSTABLE BUT CAPPED AIRMASS THIS AFTERNOON. HOWEVER THE MAIN CONCERN IS WITH STORMS THAT HAVE DEVELOPED AHEAD OF AN APPROACHING COLD FRONT NEAR THE MISSISSIPPI RIVER. THESE STORMS WILL MOVE INTO WEST CENTRAL ILLINOIS BETWEEN 4 PM AND 5 PM...AND APPROACH THE I-55 CORRIDOR BY AROUND 6 PM. THE STORMS ARE EXPECTED TO MERGE INTO A SQUALL LINE BEFORE APPROACHING THE I-55 CORRIDOR...BUT THERE IS ALSO A SLIGHT CHANCE THAT DISCRETE CELLS COULD DEVELOP ON OUTFLOW BOUNDARIES AHEAD OF THE SQUALL LINE. THE FAST MOVING NATURE OF THE STORMS SHOULD PREVENT ANY WIDESPREAD FLOODING PROBLEMS. THE ILLINOIS RIVER AT AND BELOW HAVANA WILL REMAIN IN MINOR FLOOD FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR A FEW ISOLATED THUNDERSTORMS ON SUNDAY. IN ADDITION...THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ON WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ILZ043>046-052>057-061>063-066>068-071>073-261100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT- RICHLAND-SHELBY-VERMILION- 335 PM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER ALL OF CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MERGE INTO A SQUALL LINE......WHICH WILL APPROACH THE I-55 CORRIDOR AROUND 6 PM... THE I-57 CORRIDOR BETWEEN 7 AND 9 PM... AND ONWARDS TOWARDS THE INDIANA BORDER BETWEEN 9 PM AND MIDNIGHT. THERE IS ALSO A SLIGHT CHANCE THAT DISCRETE CELLS COULD DEVELOP ON OUTFLOW BOUNDARIES AHEAD OF THE APPROACHING SQUALL LINE. THE FAST MOVING NATURE OF THE STORMS SHOULD PREVENT ANY WIDESPREAD FLOODING PROBLEMS. THE ILLINOIS RIVER AT AND BELOW HAVANA WILL REMAIN IN MINOR FLOOD FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR A FEW ISOLATED THUNDERSTORMS ON SUNDAY. IN ADDITION...THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ON WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. HARDIMAN
The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Barn roof was damaged by thunderstorm winds.
Measured wind gust occurred at Capital Airport in Springfield. Also, numerous large tree limbs and power lines were blown down.
Numerous trees and power lines were blown down. One home received minor roof damage near Niantic. Three outbuildings received moderate damage around Harristown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96054, 96052, 96056, 96053, 96055, 96057.